Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 46, NWS Topeka, KS

May 26, 2004Coffey County, Lyon County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 26, 2004, 11:31 PM CDT for Coffey County, Lyon County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2004, 11:31 PM CDT (04:31 UTC)
Expired
May 27, 2004, 12:30 AM CDT
In force
59 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Coffey County, KS, Lyon County, KS

The radar

The Topeka radar (KTWX), 79 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 8:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
344 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

534 
WUUS53 KTOP 270431
SVRTOP
KSC031-111-270530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1130 PM CDT WED MAY 26 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COFFEY COUNTY IN EAST CENTRAL KANSAS
  SOUTHERN LYON COUNTY IN EAST CENTRAL KANSAS

* UNTIL 1230 AM CDT

* AT 1128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 14 MILES WEST OF OLPE TO 12
  MILES SOUTHEAST OF GRIDLEY...OR ALONG A LINE EXTENDING FROM 17
  MILES SOUTHWEST OF EMPORIA TO 21 MILES WEST OF IOLA...MOVING EAST
  AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OLPE
  GRIDLEY
  EMPORIA
  LE ROY
  NEOSHO RAPIDS
  JOHN REDMOND RESERVOIR
  HARTFORD
  BURLINGTON
  LEBO

A TORNADO WATCH IS ALSO IN EFFECT FOR COFFEY COUNTY. SEVERE 
THUNDERSTORMS CAN PRODUCE TORNADOES RAPIDLY.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND
AVOID WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3845 9635 3818 9635 3817 9595 3805 9595
          3805 9551 3842 9566 3844 9595 3854 9597

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:55 PM CDT, 7 hours 36 minutes earlier.

Area forecast discussion, May 26, 3:55 PM CDT, 7 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
355 PM CDT WED MAY 26 2004

.DISCUSSION...

STRATUS AND CU MERGED TO CREATE A MOSTLY CLOUDY AFTERNOON FOR MUCH
OF THE FORECAST AREA KEEPING TEMPERATURES COOLER THAN PREVIOUS
FORECASTS.  H700 HEIGHTS/VORTICITY SEEM TO HAVE THE BEST RESOLUTION
TO ORGANIZED CONVECTION DURING THE DAY AND WILL BE FOLLOWED TONIGHT.

EXPECT CLOUDS OVER THE NORTHCENTRAL COUNTIES TO THIN DURING THE
EVENING.  H700 GUIDANCE INDICATES ENHANCEMENT OF THE PRECIP AREA
FROM SOUTHERN KANSAS INTO NORTHERN OKLAHOMA THIS EVENING.  THIS AREA
SHOULD TRANSLATE EAST THROUGH THE NIGHT...WITH ACTIVITY TO THE
SOUTHEAST OF THE FORECAST AREA BY 12Z THURSDAY.  HAVE OPTED TO
REMOVE KEEP A CHANCE FOR TSTMS SOUTHEAST OF I-35 THIS EVENING WITH A
SLIGHT CHANCE BUFFER JUST TO THE NORTHWEST.

AFTER MIDNIGHT...ALTHOUGH THE MAIN CORE OF THE PRECIP SHOULD BE WELL
TO THE SOUTHEAST...THERE IS A CHANCE THAT UPPER FLOW MAY BUCKLE
ENOUGH TO CREATE A SLIGHT CHANCE FOR TSTMS GENERALLY SOUTHEAST OF
COUNCIL GROVE TO PERRY LAKE LINE.

H700 TROF LINE MOVES EAST OF THE FORECAST AREA AROUND 12Z...SO WILL
CONTINUE TREND OF DRY WEATHER THURSDAY AND THURSDAY NIGHT.  DESPITE
NORTH LOW LAYER FLOW...CLEARING SKIES WILL PRODUCE NEAR RECORD HIGHS
ON THURSDAY.  FRIDAY AND FRIDAY NIGHT WILL SEE PASSAGE OF A H500 LOW
THAN WILL BRING ANOTHER SLIGHT CHANCE FOR TSTMS.

SATURDAY THROUGH WEDNESDAY...
SURFACE TROF DEVELOPS ON SATURDAY THROUGH THE HIGH PLAINS WITH
BREEZY SOUTH WINDS RETURNING TO MOST OF THE FORECAST DURING THE
DAY.  DOWNPLAYED TSTMS TO SLIGHT CHANCE ON SATURDAY WITH MAIN TROF
LINE AND UPPER SUPPORT CONFINED FARTHER TO THE WEST.  CHANCES
IMPROVE SATURDAY NIGHT THROUGH SUNDAY NIGHT AS THE SURFACE FRONT
MOVES ACROSS THE FORECAST AREA.  12Z GFS SEEMED TO FAST COMPARED TO
OTHER GLOBAL MODELS AND 00Z/06Z VERSIONS...OPTED FOR A SLOWER
MOVEMENT.

PRECIP SHOULD BE ENDING MONDAY MORNING WITH DRY WEATHER TUESDAY AND
WEDNESDAY.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 26, 9:21 PM CDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
921 PM CDT WED MAY 26 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-271000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
921 PM CDT WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS EAST CENTRAL AND NORTHEAST
KANSAS TONIGHT...MAINLY SOUTH OF THE KANSAS TURNPIKE. SOME OF THE
STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
HAZARDS. ISOLATED TORNADOES ARE ALSO POSSIBLE SOUTH OF THE KANSAS
TURNPIKE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE FROM FRIDAY THROUGH MEMORIAL DAY ACROSS
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TONIGHT ACROSS EAST CENTRAL KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, May 26, 10:35 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1035 PM CDT WED MAY 26 2004

KSZ058-059-270700-
ANDERSON-COFFEY-
1035 PM CDT WED MAY 26 2004

...TORNADO WATCH NUMBER 304 REMAINS IN EFFECT...

THE FOLLOWING COUNTIES REMAIN IN THE TORNADO WATCH...

  COFFEY                ANDERSON

SOME CITIES STILL IN THE TORNADO WATCH...

  BURLINGTON            GARNETT

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 12:29 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Lyon, Osage61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.